Alert archive / California / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 2, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Feb 5, 2009, 6:46 PM PST for San Diego County, California. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 5, 2009, 6:46 PM PST (02:46 UTC)
- Expired
- Feb 5, 2009, 7:45 PM PST
- In force
- 59 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
County San Diego County, CA
The radar
The San Diego radar (KNKX), 29 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 2.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 986 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KSGX 060246 SVRSGX CAC073-060345- /O.NEW.KSGX.SV.W.0002.090206T0246Z-090206T0345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 646 PM PST THU FEB 5 2009 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA... THIS INCLUDES THE CITIES OF...ESCONDIDO...ENCINITAS...CARLSBAD... * UNTIL 745 PM PST * AT 636 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 10 MILES WEST OF SOLANA BEACH...OR 10 MILES WEST OF DEL MAR...AND MOVING NORTHEAST AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING A TORNADO. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3329 11699 3317 11685 3297 11726 3315 11733 TIME...MOT...LOC 0242Z 229DEG 34KT 3335 11690 $$ SMALL/ATKIN
2 follow-up statements
000 WWUS56 KSGX 060337 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 737 PM PST THU FEB 5 2009 CAC073-060345- /O.CON.KSGX.SV.W.0002.000000T0000Z-090206T0345Z/ SAN DIEGO CA- 735 PM PST THU FEB 5 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM PST FOR WEST CENTRAL SAN DIEGO COUNTY... AT 730 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED OVER CARLSBAD...MOVING NORTHEAST AT ABOUT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING A TORNADO. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3329 11699 3317 11685 3297 11726 3315 11733 TIME...MOT...LOC 0335Z 229DEG 34KT 3368 11645 $$ SMALL/ATKIN
000 WWUS56 KSGX 060344 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 744 PM PST THU FEB 5 2009 CAC073-060353- /O.EXP.KSGX.SV.W.0002.000000T0000Z-090206T0345Z/ SAN DIEGO CA- 743 PM PST THU FEB 5 2009 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SAN DIEGO COUNTY WILL EXPIRE AT 745 PM PST... THE STORM OVER THE CARLSBAD AREA HAS WEAKENED AND MOVED NORTHEAST... THEREFORE THE SEVERE THUNDERSTORMS WARNING WILL BE ALLOWED TO EXPIRE AT 745 PM PST. LAT...LON 3329 11699 3317 11685 3297 11726 3315 11733 TIME...MOT...LOC 0343Z 229DEG 34KT 3373 11638 $$ SMALL/ATKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 2:05 PM PST, 4 hours 41 minutes earlier.
Area forecast discussion, Feb 5, 2:05 PM PST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
205 PM PST THU FEB 5 2009
.SYNOPSIS...
A SERIES OF FRONTS WILL BRING CLOUDY COOL WEATHER WITH PERIODS
OF RAIN BEGINNING THIS AFTERNON AND CONTINUING INTO NEXT WEEK. THE
BEST CHANCE OF SHOWERS WILL BE THIS AFTERNOON INTO FRIDAY AND LATE
FRIDAY INTO SATURDAY. THE COLDER UNSTABLE AIR MASS WILL BRING A
CHANCE OF THUNDERSTORMS LATE FRIDAY AND SATURDAY. ANOTHER WEAKER
SYSTEM COULD CAUSE SHOWERS TO LINGER INTO TUESDAY. DRY NORTHWEST
FLOW IS EXPECTED BY THE MIDDLE OF NEXT WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.SHORT TERM...REMAINDER OF THIS AFTERNOON THROUGH SUNDAY...
FRONT HAS BEEN MOVING STEADILY EASTWARD AROUND 20 MPH SINCE THIS
MORNING. RAIN STARTED JUST BEFORE NOON OVER ORANGE COUNTY AND RADAR
IMAGERY AT 1345 PST INDICATED LEADING EDGE WAS JUST OFFSHORE NEAR
CAMP PENDLETON. THERE IS STILL A +110 KNOT JET STREAK COMING AROUND
THE BOTTOM OF THE TROUGH THAT RIDES UP ALONG THE FRONTAL ZONE THIS
AFTERNOON. SO AN INCREASE IN PRECIPITATION INTENSITY IS LIKELY
DURING THE REMAINDER OF THE AFTERNOON/EVENING HOURS. MADE SOME
ADJUSTMENTS TO THE QPF AMOUNTS EARLIER AND SENT AN UPDATE. FOLLOWING
THE FRONTAL PASSAGE...THE RUC13 MODEL IS INDICATING VERTICAL
VELOCITIES BETWEEN 1000-700 MB ABOUT TWICE AS STRONG AS WHAT THE
NAM12 MODEL...WHICH COULD GIVE SUFFICIENT LIFTING COMBINED WITH THE
500 MB TEMPERATURES AROUND -22 DEGREES CELSIUS FOR THE POSSIBILTY OF
THUNDERSTORMS/SMALL HAIL/GUSTY WINDS OVER THE COASTAL WATERS. ADDED
THESE WEATHER ELEMENTS TO THE 1600-2200 PST PERIOD THIS EVENING. MAY
NEED TO EXPAND THIS IN TIME AND EASTWARD IF THEY DO DEVELOP.
OTHERWISE EXPECTING MOST PRECIPITATION/CONVECTION TO DIE DOWN AFTER
MIDNIGHT AND ASIDE FROM UPSLOPE/ISLAND EFFECTS GENERATING
ISOLATED-SCATTERED SHOWERS...NO SIGNIFICANT PRECIPITATION UNTIL THE
NEXT TROUGH APPROACHES LATE FRIDAY. AS FOR THIS SYSTEM...THE MODELS
ARE BACK TO SHOWING THE COLD CORE COMING CLOSE BUT THEN SLIDING
SOUTHWARD AND MOVING INLAND ACROSS NORTHERN BAJA CALIFORNIA. IF
VALID EXPECT OROGRAPHIC LIFTING ALONG THE SAN BERNARDINO COUNTY
MOUNTAINS WILL BE LESS THAN OPTIMUM AND THE DURATION OF
PERPENDICULAR WINDS LESS...SO IN THE MIDDAY UPDATE CUT BACK ON THE
AMOUNTS EARLIER ADVERTISED. A NEW QPSSGX WILL BE ISSUED BY THE NEXT
SHIFT AROUND 1600 PST. STILL HAVE MORE OR LESS STEADY PRECIPITATION
RESUMING MID TO LATE FRIDAY AND CONTINUING THROUGH
SATURDAY...TURNING TO SHOWERS AND ENDING SATURDAY NIGHT. HIGH
PRESSURE RIDGE BUILDS SUNDAY FRO TEMPORARY DRYING BUT NOT MUCH
WARMING.
.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY FEBRUARY 13
A SERIES OF RIDGES AND TROUGHS PORTRAYED BY MODELS FOR THIS PERIOD
INDICATE UNSETTLED WEATHER TO CONTINUE. THE TEMPORARY RIDGE THAT
BUILD ON SUNDAY IS FLATTENED BY SUNDAY NIGHT AND THE NEXT
TROUGH...MUCH COLDER THAN THE PREVIOUS SLIDES SOUTHEASTWARD ACROSS
THE AREA MONDAY/MONDAY NIGHT. THE ECMWF HAS A MORE OVERWATER
TRAJECTORY AND IF VALID PRECIPITATION AMOUNTS COULD BE SIGNIFICANT
AND SNOW LEVELS QUITE LOW SINCE FREEZING LEVELS ARE LIKELY TO BE
NEAR OR BELOW 3500 FEET. A RIDGE IS CURRENTLY DEPICTED TO BUILD ON
TUESDAY WITH COOL DRY NORTHEAST FLOW ACROSS THE AREA...BUT BY
WEDNESDAY THIS RIDGE IS BEING FLATTENED AND PUSHED OFF TO THE EAST.
ANOTHER TROUGH MAY MOVE ACROSS ON THURSDAY/FRIDAY...THOUGH AN
ARGUMENT COULD BE MADE THAT ZONAL FLOW IS LAYING ACROSS THE REGION
WITH A BROAD LOW CENTERED OVER THE INTERMOUNTAIN REGION. EITHER WAY
IT SURE DOES NOT LOOK LIKE A RETURN TO SUNNY AND WARM WEATHER ANY
TIME SOON.
&&
.AVIATION...
051930Z...SCATTERED STRATOCU WAS BEGINNING TO MOVE ONSHORE FROM KSNA
SOUTH OF KSAN THIS AFTERNOON AND THE LEADING EDGE OF THE APPROACHING
COLD FRONT WAS ABOUT TO MOVE INTO THE KSNA AREA AT THIS TIME. THE
STRATOCU/CU SHOULD BECOME MOSTLY BROKEN TO OVERCAST BY 00Z WITH
BASES BETWEEN 2500 AND 4000 FEET MSL. SOME LOWER BASES BETWEEN 1000
AND 2000 FEET MSL ARE POSSIBLE IN MODERATE TO HEAVY SHOWERS. TOPS
ABOVE FL250. CONDITIONS CONTINUING THROUGH THE NIGHT AND THROUGH
MOST OF FRIDAY. VISIBILITIES WILL REMAIN MOSTLY UNRESTRICTED BUT
LOCALLY 3 TO 5 MILES IN MODERATE SHOWERS. MOUNTAINS AND HIGHER
TERRAIN BECOMING OBSCURED THIS EVENING THROUGH FRIDAY. HORTON
&&
.MARINE...AN INCREASE IN WEST SWELL IS EXPECTED TO MOVE INTO THE
COASTAL WATERS LATE TODAY AND CONTINUE THROUGH THE WEEKEND. HIGHER
THAN NORMAL SURF OF 4 TO 6 FEET CAN BE EXPECTED WITH LOCALLY HIGHER
SETS POSSIBLE ON EXPOSED WEST FACING BEACHES. ASTRONOMICAL HIGH
TIDES AROUND 7 FEET THIS WEEKEND WILL COMBINE WITH THE SURF AND MAY
PRODUCE LOCAL TIDAL OVERFLOW DURING HIGH TIDE.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY UNTIL 2 AM PST FRIDAY FOR APPLE AND LUCERNE
VALLEYS-COACHELLA VALLEY-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY DESERTS-
SAN DIEGO COUNTY MOUNTAINS.
HIGH RIP CURRENT RISK FRIDAY THROUGH SATURDAY FOR ORANGE
COUNTY AND SAN DIEGO COUNTY BEACHES DUE TO ABOVE NORMAL SURF.
PZ...SMALL CRAFT ADVISORY UNTIL 2 PM PST FRIDAY FOR COASTAL WATERS
FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING
30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.
&&
PUBLIC/FIRE WEATHER...BALFOUR
QPF...MARTIN
AVIATION/MARINE...HORTON
SHORT TERM WARNINGS/STATEMENTS/NOWCASTS...VANDERBERG/SMALL
NWS ON THE WEB AT WEATHER.GOV/SANDIEGOHazardous weather outlook, Feb 5, 4:00 PM PST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 PM PST THU FEB 5 2009 CAZ042-043-048-050-055-056-057-058-060-061-062-PZZ750-775-061200- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 400 PM PST THU FEB 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...REMAINDER OF TODAY THROUGH TONIGHT AN UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING SHOWERS THROUGH TONIGHT...LOCALLY BRIEF HEAVY. THERE COULD ALSO BE AN ISOLATED THUNDERSTORM. SNOW LEVEL NEAR 5000 FEET NORTH AND 5500 FEET SOUTH. LOCAL GUSTY WINDS WILL ACCOMPANY THIS SYSTEM...ESPECIALLY AT THE HIGHER ELEVATIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY A SECOND COLDER SYSTEM WILL MOVE THROUGH LATE FRIDAY AND SATURDAY WITH SHOWERS...POSSIBLY HEAVY AT TIMES. THE SNOW LEVEL WILL LOWER TO ABOUT 4500 FEET. THUNDERSTORMS...WATERSPOUTS AND FUNNEL CLOUDS AND STRONG GUSTY WINDS ARE POSSIBLE SATURDAY. A THIRD WEAKER SYSTEM WILL CONTINUE A CHANCE OF SHOWERS MONDAY INTO TUESDAY. LOCAL GUSTY WINDS WILL ACCOMPANY THESE SYSTEMS. ABOVE NORMAL SURF WILL CAUSE AN INCREASED AND DANGEROUS RIP CURRENT RISK AT THE BEACHES FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. ATKIN
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 5:49 PM PST | Severe Thunderstorm Warning | SGX | San Diego | 56 min |
| Feb 5, 5:53 PM PST | Marine Weather Statement | SGX | 4 hr | |
| Feb 5, 6:41 PM PST | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Feb 5, 8:24 PM PST | Areal Flood Advisory | SGX | Riverside, San Bernardino | 3 hr |
| Feb 6, 12:22 PM PST | Marine Weather Statement | SGX | 30 hr | |
| Feb 6, 1:09 PM PST | Winter Weather Advisory | SGX | Riverside, San Bernardino, San Diego | 37 hr |
| Feb 6, 1:37 PM PST | Flash Flood Watch | SGX | Orange, Riverside, San Bernardino, San Diego | 26 hr |
Nearby
Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.